Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 331, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Oct 23, 2011, 8:17 PM CDT for 4 counties in North Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2011, 8:17 PM CDT (01:17 UTC)
- Expired
- Oct 23, 2011, 9:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Burke County, ND, Mountrail County, ND, Renville County, ND, Ward County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
697 WUUS53 KBIS 240117 SVRBIS NDC013-061-075-101-240200- /O.NEW.KBIS.SV.W.0331.111024T0117Z-111024T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 817 PM CDT SUN OCT 23 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BURKE COUNTY IN NORTHWEST NORTH DAKOTA... NORTHEASTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA... SOUTHWESTERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA... NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA... * UNTIL 900 PM CDT * AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR KENMARE...OR 50 MILES NORTHWEST OF MINOT... AND MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... KENMARE...NORMA...COULEE...DONNYBROOK AND HARTLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. && LAT...LON 4864 10167 4831 10179 4858 10238 4879 10217 TIME...MOT...LOC 0117Z 299DEG 18KT 4867 10211 WIND...HAIL <50MPH 1.00IN $$ ABELING
2 follow-up statements
305
WWUS53 KBIS 240144
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
844 PM CDT SUN OCT 23 2011
NDC013-240154-
/O.CAN.KBIS.SV.W.0331.000000T0000Z-111024T0200Z/
BURKE ND-
844 PM CDT SUN OCT 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BURKE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4864 10167 4831 10179 4854 10221 4872 10218
4873 10216 4878 10215
TIME...MOT...LOC 0144Z 310DEG 24KT 4853 10200
$$
NDC061-075-101-240200-
/O.CON.KBIS.SV.W.0331.000000T0000Z-111024T0200Z/
MOUNTRAIL ND-RENVILLE ND-WARD ND-
844 PM CDT SUN OCT 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WARD...SOUTHWESTERN RENVILLE AND NORTHEASTERN MOUNTRAIL COUNTIES
UNTIL 900 PM CDT...
AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR COULEE...OR 39 MILES NORTHWEST OF MINOT...
MOVING SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DONNYBROOK AROUND 855 PM CDT.
HARTLAND AROUND 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4864 10167 4831 10179 4854 10221 4872 10218
4873 10216 4878 10215
TIME...MOT...LOC 0144Z 310DEG 24KT 4853 10200
WIND...HAIL <50MPH 1.00IN
$$
ABELING115
WWUS53 KBIS 240200
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM CDT SUN OCT 23 2011
NDC061-075-101-240210-
/O.EXP.KBIS.SV.W.0331.000000T0000Z-111024T0200Z/
MOUNTRAIL ND-RENVILLE ND-WARD ND-
900 PM CDT SUN OCT 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WARD...
SOUTHWESTERN RENVILLE AND NORTHEASTERN MOUNTRAIL COUNTIES HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4864 10167 4831 10179 4854 10221 4872 10218
4873 10216 4878 10215
TIME...MOT...LOC 0144Z 310DEG 24KT 4853 10200
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 7:06 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Oct 23, 7:06 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 706 PM CDT SUN OCT 23 2011 .UPDATE...TEMPERATURES...EVENING THUNDERSTORMS. && .DISCUSSION...LATEST RADAR IMAGERY SHOWS THE EXPECTED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE NORTH CENTRAL REGION...BUT A FEW STRONG CELLS HAVE ALSO POPPED UP ACROSS THE WEST CENTRAL. THIS LIKELY SUPPORTED BY A 140 KT JET MOVING ACROSS THE STATE THIS EVENING. ADDED THUNDERSTORMS TO THE EVENING FORECAST ALONG AND NORTH OF I-94. && .AVIATION... CURRENTLY...SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS ARE OVER CENTRAL NORTH DAKOTA...AND HAVE MENTIONED ONLY CB AND VCSH FOR KBIS/KJMS/KDIK. THREAT FOR THUNDERSTORMS AND SHOWERS WILL DIMINISH AFTER 01Z...DUE DECREASING ATMOSPHERIC INSTABILITY. SKIES WILL CLEAR LATER THIS EVENING WITH INCREASING LOW TO MID LEVEL CLOUDS LATE TONIGHT INTO MONDAY DAYTIME AHEAD OF THE NEXT STORM SYSTEM SET TO IMPACT MONDAY AFTERNOON WELL INTO TUESDAY. CHANCES FOR SHOWERS ARE POSSIBLE AT WESTERN TAF SITES AFTER 15Z TOMORROW MORNING. HAVE ONLY MENTIONED VCSH AND WILL REEVALUATE FOR LATER TAF ISSUANCES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA/LTH
Hazardous weather outlook, Oct 23, 10:05 AM CDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1005 AM CDT SUN OCT 23 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241515- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1005 AM CDT SUN OCT 23 2011 /905 AM MDT SUN OCT 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY OVER BOWMAN AND SLOPE COUNTIES OF SOUTHWEST NORTH DAKOTA. IN ADDITION...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER AREAS EAST OF HIGHWAY 83 THIS AFTERNOON. HOWEVER...NO ORGANIZED SEVERE WEATHER IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A LOW PRESSURE IS FORECAST TO MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA MONDAY THROUGH TUESDAY NIGHT. RAIN SHOWERS ARE FORECAST TO DEVELOP OVER WESTERN AND PORTIONS OF CENTRAL NORTH DAKOTA MONDAY AFTERNOON INTO MONDAY EVENING. MUCH COLDER AIR WILL ARRIVE TUESDAY...WITH A CHANCE FOR RAIN SHOWERS POSSIBLY MIXING WITH AND CHANGING TO SNOW SHOWERS AT TIMES. UNCERTAINTY REMAINS WITH THE OVERALL MOISTURE CONTENT AND TEMPERATURE PROFILE WHETHER OR NOT ANY SNOW WOULD ACCUMULATE ON THE GROUND. CHECK BACK FOR FUTURE UPDATES AS WE CONTINUE TO MONITOR THE LATEST DATA. HIGH TEMPERATURES TUESDAY WILL ONLY BE IN THE 40S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TM
In the hours before
Special weather statement, Oct 23, 7:04 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 704 PM CDT SUN OCT 23 2011 NDZ019-021-240045- MCLEAN ND-MERCER ND- 704 PM CDT SUN OCT 23 2011 ...SPECIAL WEATHER STATEMENT FOR MERCER AND WESTERN MCLEAN COUNTIES UNTIL 745 PM CDT... AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 54 MILES NORTHEAST OF DICKINSON...MOVING SOUTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... BEULAH AROUND 720 PM CDT. HAZEN AROUND 730 PM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ABELING
Special weather statement, Oct 23, 7:29 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 729 PM CDT SUN OCT 23 2011 NDZ019-020-240115- MERCER-OLIVER- 729 PM CDT SUN OCT 23 2011 ...SPECIAL WEATHER STATEMENT... AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL MERCER COUNTY...MOVING SOUTHEAST AT 30 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... BEULAH BY 735 PM CDT... HAZEN BY 740 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ABELING
Special weather statement, Oct 23, 7:49 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 749 PM CDT SUN OCT 23 2011 NDZ002-240130- BURKE- 749 PM CDT SUN OCT 23 2011 ...SPECIAL WEATHER STATEMENT... AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL BURKE COUNTY...MOVING SOUTHEAST AT 20 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FLAXTON... POWERS LAKE... COTEAU... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ABELING
Special weather statement, Oct 23, 8:03 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 803 PM CDT SUN OCT 23 2011 NDZ010-011-240145- MOUNTRAIL-WARD- 803 PM CDT SUN OCT 23 2011 ...SPECIAL WEATHER STATEMENT... AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN WARD COUNTY...MOVING SOUTHEAST AT 25 MPH. PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... KENMARE BY 815 PM CDT... COULEE BY 830 PM CDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ABELING
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.